Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 15, 2003, 10:36 PM CST for Shelby County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 10:36 PM CST (04:36 UTC)
- Expired
- Feb 15, 2003, 11:30 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 4.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 752 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
454
WUUS54 KBMX 160436
SVRBHM
ALC117-160530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1036 PM CST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHELBY COUNTY IN ALABAMA
* UNTIL 1130 PM CST
* AT 1031 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MONTEVALLO...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM
INCLUDE...MONTEVALLO...ALABASTER...CALERA...CHELSEA...INVERNESS...
LAKE PURDY...MEADOWBROOK AND PELHAM.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3310 8695 3342 8675 3349 8659 3354 8652
3354 8649 3351 8648 3348 8640 3308 8673
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 10:25 PM CST, 11 minutes earlier.
Area forecast discussion, Feb 15, 10:25 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WORD USAGE NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1025 PM CST SAT FEB 15 2003 A LITTLE BUSY THIS EVENING. STILL SEEING A NICE BOW ON THE RADAR. UPDATING THE ZONES TO TAKE OUT TORNADO WATCH WORDING. WILL ALSO DECREASE THE POPS FOR THE WEST. ALL OF THIS EVENINGS ACTIVITY...WHICH WAS ALL AHEAD OF THE FRONT...HAS RAKED OVER THE ATMOSPHERE. BELIEVE TOMORROWS ACTIVITY WILL NOT BE AS STRONG FOR OUR CWA. WILL BACK OFF ON THE STRONG WORDING FOR THE REST OF TONIGHT AND TOMORROW. .BHM...NONE. JONES/90
Hazardous weather outlook, Feb 15, 7:22 PM CST, 3 hours 14 minutes before
ALZ011>015-017>050-160215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 722 PM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... AN UNSEASONABLY WARM AND MOIST ATMOSPHERE RESIDES ACROSS MUCH OF ALABAMA THIS EVENING. SURFACE LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT...WILL VERY SLOWLY PUSH TOWARDS ALABAMA THROUGH THE REMAINDER OF THE EVENING. THE LOW WILL MOVE INTO NORTHERN ALABAMA BY DAYBREAK. SHOWERS AND THUNDERSTORMS WILL CONTINUE SPREADING INTO THE WESTERN HALF OF THE STATE THIS EVENING. THE RAIN COVERAGE WILL SLOWLY INCREASE OVERNIGHT FROM WEST TO EAST. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY WEST OF INTERSTATE 65. ISOLATED TORNADOES AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. THE STORMS SHOULD SLOWLY WEAKEN INTO EASTERN ALABAMA...BUT ISOLATED STORMS COULD BECOME SEVERE OVERNIGHT. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... THE SURFACE COLD FRONT WILL SLOWLY MOVE THROUGH AREA ON SUNDAY. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WITH THIS FEATURE. ONCE AGAIN...SOME OF THE STORMS WILL BE STRONG GENERALLY SOUTH OF INTERSTATE 20...PRODUCING SMALL HAIL AND GUSTY WINDS. ISOLATED STORMS COULD REACH SEVERE LIMITS. THE THUNDERSTORM ACTIVITY WILL DIMINISH THROUGH THE LATE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT.
In the hours before
Special weather statement, Feb 15, 7:28 PM CST, 3 hours 8 minutes before
ALZ030-031-039-160230- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 728 PM CST SAT FEB 15 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR MARENGO...SUMTER AND GREENE COUNTIES UNTIL 830 PM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA UNTIL 10 PM. AT 727 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF GAINESVILLE TO 12 MILES SOUTHWEST OF BELLAMY...MOVING EAST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GAINESVILLE...EPES...BELLAMY...BOLIGEE...CLINTON... FORKLAND...DEMOPOLIS...AND EUTAW THROUGH 830 PM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Marengo | 62 min |
| Feb 15, 7:51 PM CST | Severe Thunderstorm Warning | BMX | Greene, Tuscaloosa | 54 min |
| Feb 15, 8:11 PM CST | Severe Thunderstorm Warning | BMX | Hale | 49 min |
| Feb 15, 8:50 PM CST | Severe Thunderstorm Warning | BMX | Hale, Marengo, Perry | 55 min |
| Feb 15, 9:19 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 41 min |
| Feb 15, 9:54 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Dallas, Perry | 66 min |
| Feb 15, 10:16 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.